Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 28, 2006, 3:29 PM CDT for Barnes County, North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2006, 3:29 PM CDT (20:29 UTC)
- Expired
- Apr 28, 2006, 4:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 3:50 PM CDT | HAIL 0.75 | 9 Se Dazey, ND | |
| Apr 28, 4:00 PM CDT | HAIL 0.75 | 4 E Litchville, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 282029
SVRFGF
NDC003-282130-
/O.NEW.KFGF.SV.W.0005.060428T2029Z-060428T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
329 PM CDT FRI APR 28 2006
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARNES COUNTY IN SOUTHEAST NORTH DAKOTA
THIS INCLUDES THE CITY OF VALLEY CITY...
* UNTIL 430 PM CDT
* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF BALD HILL DAM TO 8 MILES EAST OF YPSILANTI...THESE STORMS
WERE NEARLY STATIONARY.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BALD HILL DAM AT 405 PM CDT
SIBLEY AND 7 MILES NORTHWEST OF VALLEY CITY AT 430 PM CDT
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4723 9816 4679 9842 4665 9840 4665 9827
4666 9792 4722 9787
$$
DK2 follow-up statements
000
WWUS53 KFGF 282055
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
353 PM CDT FRI APR 28 2006
NDC003-282130-
/O.CON.KFGF.SV.W.0005.000000T0000Z-060428T2130Z/
BARNES ND-
353 PM CDT FRI APR 28 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR BARNES COUNTY...
AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH
OF BALD HILL DAM TO 8 MILES EAST OF YPSILANTI. THESE STORMS WERE
NEARLY STATIONARY. THE STRONGEST STORMS WERE LOCATED AROUND 5 MILES
NORTH OF BALD HILL DAM.
THREE QUARTER INCH HAIL WAS REPORTED AT 350 PM CDT 9 MILES SOUTHEAST
OF DAZEY.
SEVERE THUNDERSTORMS WILL BE NEAR...
ROGERS...ECKELSON AND 8 MILES SOUTHWEST OF SIBLEY BY 430 PM CDT
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4723 9816 4679 9842 4665 9840 4665 9827
4666 9792 4722 9787
$$
DK000
WWUS53 KFGF 282128
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
428 PM CDT FRI APR 28 2006
NDC003-282138-
/O.EXP.KFGF.SV.W.0005.000000T0000Z-060428T2130Z/
BARNES ND-
428 PM CDT FRI APR 28 2006
...THE SEVERE THUNDERSTORM WARNING FOR BARNES COUNTY WILL EXPIRE AT
430 PM CDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 430 PM CDT.
LAT...LON 4723 9816 4679 9842 4665 9840 4665 9827
4666 9792 4722 9787
$$
DK/CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:19 AM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Apr 28, 10:19 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1019 AM CDT FRI APR 28 2006 .UPDATE...MAIN CHALLENGE FOR TODAY WILL BE PRECIP/THUNDER CHANCES. KMVX RADAR SHOWING SHOWERS ACROSS THE SE FA SLOWLY PROPAGATING N. THIS MOST LIKELY IN RESPONSE TO UPPER JET (DIVERGENCE) IN ASSOCIATION WITH NOSE OF WEAK LOW LEVEL JET (CONVERGENCE). MODELS SHOW THIS TO FORCING MOST OF THE DAY...SLOWLY LIFTING NORTH. WILL GO LIKELY POPS S OF A LINE FROM AROUND BJI-FAR. SHORTWAVE RESPONSIBLE FOR SHOWERS ACROSS DVL BASIN SHOULD BE OUT OF FA BY NOON. NEXT CONCERN BECOMES CONVECTIVE CHANCES ACROSS W FA THIS AFTERNOON WHERE MOSTLY CLEAR SKIES MAY ALLOW FOR SUFFICIENT HEATING TO CREATE WEAK INSTABILITY. WITH SFC BOUNDARY PRESENT AS MAIN WAVE APPROACHES THERE SHOULD BE AFTERNOON THUNDER. ISOLD SEVERE HAIL POSSIBLE...BUT MUCH LIKE YESTERDAY WEAK INSTABILITY/WEAK DEEP LAYER SHEAR WILL KEEP MOST STORMS WEAK. MAIN CHANGE TO WX GRIDS WAS TO MOVE THUNDER W OF FARGO CONSIDERING CURRENT CLOUD SHIELD. REMAINDER OF FA IN BETWEEN THESE AREAS WILL EXPERIENCE SCT SHOWERS AS FORCING INCREASES THROUGH THE AFTERNOON HOURS. INCREASED WINDS ACROSS SE FA AS LOW LEVEL JET TO INCREASE TO AROUND 30KTS BY NOON. UPDATE TO BE SENT BY 1045AM. && .PREV DISCUSSION... (ISSUED 430 AM CDT FRI APR 28 2006) SHORT TERM... WATER VAPOR LOOP SHOWING UPPER LEVEL CIRCULATION OVER WESTERN ND WITH A SHORT WAVE OVER EASTERN ND. SHORT WAVE WAS MOVING NORTH ABOUT 20 MPH. EXPECT SHORT WAVE TO MOVE INTO THE RED RIVER VALLEY TODAY AND PRODUCE SHOWERS AND THUNDERSTORMS. UPPER JET CONTINUES TO DIG ON WEST SIDE OF UPPER LOW. CIRCULATION CENTER FORECAST TO MOVE SOUTH INTO NEB THEN EAST. COLD CORE UPPER LOW WILL MOVE INTO THE CENTRAL DAKOTAS TODAY WITH A NE-SW ORIENTATED UPPER LEVEL JET PUNCHING INTO SOUTHEAST ND THIS AFTERNOON. PRECIPITABLE WATER CONTINUES TO RISE WITH SOUTH LOW LEVEL FLOW WHILE A BACKING FLOW OCCURS OVER THE HIGH PLAINS UPPER JET ON WEST SIDE OF UPPER LOW FORECAST TO DIG SOUTH ALONG THE EASTERN ROCKIES. JET WILL INTERACT WITH UPPER LOW MOVING OUT OF THE DESERT SOUTHWEST. RESULT WILL BE AN UPPER LOW OVER THE CENTRAL PLAINS WITH VORTICITY LOBES ROTATING AROUND THE SYSTEM ON SUNDAY. LONG TERM... NO CHANGES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNINGS FOR WALSH AND PEMBINA COUNTIES. MN...AREAL FLOOD WARNINGS FOR MARSHALL AND KITTSON COUNTIES. && TG
Hazardous weather outlook, Apr 28, 7:09 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 709 AM CDT FRI APR 28 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 709 AM CDT FRI APR 28 2006 ...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF THE NORTHERN RED RIVER AND THE PEMBINA RIVER... ...AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PEMBINA...KITTSON... WALSH AND MARSHALL COUNTIES IN THE NORTHERN RED RIVER VALLEY... ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN NORTH DAKOTA AND FAR WEST CENTRAL MINNESOTA SOUTH OF A LINE FROM DEVILS LAKE NORTH DAKOTA TO ADA MINNESOTA. THE STORMS WILL BE MOST LIKELY AFTER 3PM CDT AND SHOULD END SHORTLY AFTER SUNSET. THE STORMS WILL MOST LIKELY PRODUCE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Apr 28, 3:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
323 PM CDT FRI APR 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 3 E AMOURDALE 48.87N 99.31W
04/28/2006 E0.75 INCH TOWNER ND PUBLIC
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:00 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 32 min |
| Apr 28, 4:01 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 59 min |
| Apr 28, 4:17 PM CDT | Tornado Warning | FGF | Ransom, Sargent | 43 min |
| Apr 28, 4:39 PM CDT | Flash Flood Warning | FGF | Griggs | 15 hr |
| Apr 28, 5:01 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 59 min |
| Apr 28, 5:49 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 56 min |
| Apr 28, 6:00 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 45 min |
| Apr 28, 6:40 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.